Alert archive / Oregon / Flash Flood Warnings in 2017
Flash Flood Warning 3, NWS Portland, OR
NWS Portland, OR issued this flash flood warning at Oct 21, 2017, 3:27 PM PDT for Hood River County, Multnomah County, Oregon. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 3:27 PM PDT (22:27 UTC)
- Expired
- Oct 22, 2017, 11:30 AM PDT
- In force
- 20 hr
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hood River County, OR, Multnomah County, OR
The radar
The Portland,OR radar (KRTX), 80 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 301 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 1505 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684
WGUS56 KPQR 212227
FFWPQR
ORC027-051-221830-
/O.NEW.KPQR.FF.W.0003.171021T2227Z-171022T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Portland OR
327 PM PDT SAT OCT 21 2017
The National Weather Service in Portland has issued a
* Flash Flood Warning for areas in and around the Eagle Creek Burn
Area in...
Northwestern Hood River County in northwestern Oregon...
East central Multnomah County in northwestern Oregon...
* Until 1130 AM PDT Sunday.
* At 326 PM PDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly. Mountain
Wave Search and Rescue is reporting some slide activity in the
area.
* Some locations that will experience flooding include...
Cascade Locks, Multnomah Falls, Dodson, Warrendale, Bridal Veil,
Bonneville, Wyeth and Rooster Rock State Park.
This warning affects communities between Bridal Veil and Viento State
Park as well as Interstate 84 and the Old Historic Columbia River
Highway.
Some drainage basins impacted include but are not limited to
Multnomah Creek, Oneonta Creek, Horsetail Creek, Tumalt Creek, McCord
Creek, Moffet Creek, Tanner Creek, Eagle Creek, Ruckel Creek, Dry
Creek, Herman Creek, and Harphan Creek.
In Oregon this includes Interstate 84 between mile markers 26 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially life-threatening situation. If you are near a
creek drainage or debris flow path immediately move to higher and
stable ground, inform affected neighbors, and report any flooding or
debris flow to 9 1 1 and the National Weather Service. Move quickly.
Don't delay! Save yourself, not your belongings. If escape is not
possible curl into a tight ball to protect your head. Do not drive
across a flooded area or into shallow debris even though it may look
passable.
&&
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$3 follow-up statements
537
WGUS76 KPQR 220631
FFSPQR
Flash Flood Statement
National Weather Service Portland OR
1131 PM PDT SAT OCT 21 2017
ORC027-051-221830-
/O.CON.KPQR.FF.W.0003.000000T0000Z-171022T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hood River OR-Multnomah OR-
1131 PM PDT SAT OCT 21 2017
...THE FLASH FLOOD WARNING FOR AREAS IN AND AROUND THE EAGLE CREEK
BURN AREA REMAINS IN EFFECT UNTIL 1130 AM PDT SUNDAY FOR NORTHWESTERN
HOOD RIVER AND EAST CENTRAL MULTNOMAH COUNTIES...
Automated rain gauges indicated that rain rates decreased between 8
PM and 11 PM PDT, but Doppler radar indicates that heavy rain will
return to the burn area within the hour. Flash flooding is expected
overnight.
Some locations that will experience flooding include...
Cascade Locks, Multnomah Falls, Dodson, Warrendale, Bridal Veil,
Bonneville, Wyeth and Rooster Rock State Park.
This warning affects communities between Bridal Veil and Viento State
Park as well as Interstate 84 and the Old Historic Columbia River
Highway.
Some drainage basins impacted include but are not limited to
Multnomah Creek, Oneonta Creek, Horsetail Creek, Tumalt Creek, McCord
Creek, Moffet Creek, Tanner Creek, Eagle Creek, Ruckel Creek, Dry
Creek, Herman Creek, and Harphan Creek.
In Oregon this includes Interstate 84 between mile markers 26 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially life-threatening situation. If you are near a
creek drainage or debris flow path immediately move to higher and
stable ground, inform affected neighbors, and report any flooding or
debris flow to 9 1 1 and the National Weather Service. Move quickly.
Don't delay! Save yourself, not your belongings. If escape is not
possible curl into a tight ball to protect your head. Do not drive
across a flooded area or into shallow debris even though it may look
passable.
&&
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
BENTLEY131
WGUS76 KPQR 221323
FFSPQR
Flash Flood Statement
National Weather Service Portland OR
623 AM PDT SUN OCT 22 2017
ORC027-051-221830-
/O.CON.KPQR.FF.W.0003.000000T0000Z-171022T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hood River OR-Multnomah OR-
623 AM PDT SUN OCT 22 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM PDT FOR
AREAS IN AND AROUND THE EAGLE CREEK BURN AREA IN NORTHWESTERN
HOOD RIVER AND EAST CENTRAL MULTNOMAH COUNTIES...
At 615 AM, automated rain gauges indicated that 4 to 8 inches of
rain had fallen over the past 24 hours in and around the Eagle Creek
burn area.
While the heaviest and steadiest rain is moving out of the area,
showers will continue through at least midday today. Flash flooding,
debris flows, and landslides are still expected this morning due to
the rain that fell overnight.
Some locations that will experience flooding include...
Cascade Locks, Multnomah Falls, Dodson, Warrendale, Bridal Veil,
Bonneville, Wyeth and Rooster Rock State Park.
This warning affects communities between Bridal Veil and Viento State
Park as well as Interstate 84 and the Old Historic Columbia River
Highway.
Some drainage basins impacted include but are not limited to
Multnomah Creek, Oneonta Creek, Horsetail Creek, Tumalt Creek, McCord
Creek, Moffet Creek, Tanner Creek, Eagle Creek, Ruckel Creek, Dry
Creek, Herman Creek, and Harphan Creek.
In Oregon this includes Interstate 84 between mile markers 26 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially life-threatening situation. If you are near a
creek drainage or debris flow path immediately move to higher and
stable ground, inform affected neighbors, and report any flooding or
debris flow to 9 1 1 and the National Weather Service. Move quickly.
Don't delay! Save yourself, not your belongings. If escape is not
possible curl into a tight ball to protect your head. Do not drive
across a flooded area or into shallow debris even though it may look
passable.
&&
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
Weagle298
WGUS76 KPQR 221514
FFSPQR
Flash Flood Statement
National Weather Service Portland OR
814 AM PDT SUN OCT 22 2017
ORC027-051-221524-
/O.CAN.KPQR.FF.W.0003.000000T0000Z-171022T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hood River OR-Multnomah OR-
814 AM PDT SUN OCT 22 2017
...THE FLASH FLOOD WARNING FOR NORTHWESTERN HOOD RIVER AND EAST
CENTRAL MULTNOMAH COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4569 12170 4565 12171 4563 12183 4559 12179
4554 12185 4555 12196 4558 12200 4555 12205
4553 12223 4555 12223 4558 12216 4558 12211
4561 12203 4562 12199 4564 12194 4565 12191
4566 12190 4567 12190 4570 12183
$$
neumanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 2:55 PM PDT, 32 minutes earlier.
Area forecast discussion, Oct 21, 2:55 PM PDT, 32 minutes before
Area Forecast Discussion
National Weather Service Portland OR
255 PM PDT Sat Oct 21 2017
.SYNOPSIS...Rain keeps falling on our heads... Moderate to
occasionally heavy rain over region will continue, mainly north of a
Tillamook to Portland line. The heavier rain will drop back southward
over the region later this evening as cold front slowly sags
southward. Cold front moves inland Sunday am, with rain turning to
showers. High pressure builds over region next week, with dry
weather for most of next week, with late night/morning fog.
&&
.SHORT TERM...Tonight through Monday...Warm front has been slow to
buckle northward today. Upper level front has lone passed the region,
but surface warm front seems to be sitting from south Washington
coast back to Portland, with gusty southerly winds to the south of
the front. Winds have been gusting 50 to 60 mph at times along the
Oregon coast, with gusts 30 to 40 mph over the Willamette Valley.
Models still indicated that the warm front will lift a bit more to
the north before stopping. So, still think will get burst of
southerlies to extend northward to south Washington coast and Willapa
Hills, and into interior southwest Washington. Will leave current
High wind Warning for the Coast, Willapa Hills, and Coast Range for
gusts 55 to 70 mph, and the Wind Advisory for Willamette Valley and
Clark County for gusts 35 to 50 mph. As often is the case, strongest
winds will be over the higher terrain.
Now, the rain has decreased over Lane County, mainly as the warm
front has slowly lifted north a bit more. Not thinking that this
break will lift too far north, and will generally stay to south of
Salem. Will continue to see light rain over most areas this evening,
especially north of Salem, with moderate to heavy rain along and
north of a Tillamook to Portland line. Already have seen rainfall in
0.50 to 0.80 inches over interior lowlands, with 1.50 to 2.50 inches
over the Coast Range/Willapa Hills and into the Cascades to north of
Detroit.
Rivers will see rather modest jumps tonight into Sunday. But, with
generally another 2 to 5 inches of rain for the higher terrain
tonight into Sunday am, and 1 to 2 inches elsewhere, small streams
and even small rivers will have significant jumps. A few rivers, such
as the Grays in southwest Washington and the Wilson River in
Tillamook county, could possibly reach flood stage. But confidence
not great, and all depends on how long and how much rain is falling.
So, will maintain flood watch through Sunday night. But, plenty of
rain will create ponding of waters in lowlying areas and other areas
of poor drainage. So, will issue a Small Stream and Urban Flood
Advisory for this afternoon through Sunday morning. Motorists should
be prepared for sudden flooded intersections and low spots,
especially after it gets dark.
Also, a Flash Flood watch remains in effect for the western and
central Oregon Gorge, primarily for the Eagle Creek burn scar area.
Some areas in this area have seen 0.50 to 1.00 inch this afternoon,
with more rain to fall tonight. Those in this area will continue to
see a lot of runoff water. Persons in that area should be prepared,
in the event sudden flash flooding occurs, as that potential remains
elevated tonight.
The cold front will begin slide southward tonight. But, this will
pull the moderate to heavy rain that is over Washington back south
across nw Oregon. Heaviest period of rain being between 10 pm and 5
am. At moment, think front will drop to Tillamook by 5 am, then to a
Lincoln City to Portland line by 8 am. and then to southeast Lane
county by later Sunday morning. Will see winds ease, and rain change
over the showers fairly quickly once front slides southward. Showers
gradually decrease Sun afternoon into evening.
Even as showers end Sunday night, will see fog and low clouds form.
Monday looks at least partly sunny as strong high pressure builds,
though fog may be a bit stubborn to clear in portions of the
Willamette Valley. Areas outside of inversions have a decent chance
to push into the 60s Monday as the air mass warms aloft.
.LONG TERM...No Changes. Previous discussion follows...
Monday night through Thursday....Models are in agreement, that
shortwave ridging will develop over the Pacific NW early next week.
This will bring a period of dry weather. But, likely to see
considerable low clouds and fog Mon am and again Tue am. But, should
be very great fall weather, with dry and mild conditions for most
areas. Weak system will pass to our north later Tue night and Wed,
but will only put a small chance of showers for the region.
Afterwards, models agree that will get back into classic October
offshore flow, with mild days and cool nights. Rockey.
&&
.AVIATION...Overall flight conditions generally MVFR or worse
early this afternoon as a warm front spreads inland. Rainfall
intensity will ease a little late this afternoon and early
evening, but pick up thereafter, which will result in an increase
in IFR coverage. Coastal sites to remain predominant IFR through
tonight. The cold front moves through SW Washington and far NW
Oregon late tonight and then sags southeast Sun morning. Expect
improving flight conditions from NW to SE after 12Z Sun. Strong
south wind will also develop along much of the Oregon Coast with
gusts up to 60 kt along exposed headland locations. KAST and KONP
can expect gusts up to 50 kt. There is also the potential for
LLWS in the Columbia Gorge and vicinity through the afternoon
hours. East to Southeast wind will continue at the surface, but
model soundings and KTTD profiler data suggest SW wind 40-50 kt
at FL020.
KPDX AND APPROACHES...MVFR conditions as of 20Z and this should
be the primary category through 12Z Sun. Expect improvement to
VFR after 12Z Sun behind the cold front. SE wind to 15 kt will
shift to South 20 to 30 kt with gusts up to 40 kt late this
afternoon and continue tonight. There is the potential for LLWS
at the terminal through the afternoon due to SE surface wind and
SW wind 40 to 50 kt at FL020. Weishaar
&&
.MARINE...Wind speeds have eased since this morning, but are
expected to increase through the evening. Latest guidance
suggests solid gale force wind speeds through 12Z Sun. A few
gusts to 50 kt will be possible during this time frame. Current
gale warning ends at 12Z, but may need to extend it a little
longer for PZZ255 and PZZ275. For now, will leave the warning
intact. Wind speeds drop off Sun, falling to 10 to 15 kt by
early afternoon. A wind shift from the East occurs Sun night and
Mon with speeds generally 10 kt or less.
Inverted surface trough along the coast strengthens Mon night and
Tue, which will produce North wind gusts around 20 kt late Mon
night and Tue morning. A cold front drops south along the
Washington coast Wed morning and reaches the North and Central
Oregon waters in the afternoon. Small craft advisory gusts likely
with this feature. The inverted surface trough returns late in
the week with small craft advisory wind speeds possible.
Seas will be rather chaotic through tonight, with a large wind-
wave component. Overall wave heights will be 15 to 20 ft through
tonight. High surf advisory conditions not expected due to the
large wind-wave component. Wave heights ease to around 12 to 14
ft by Sun afternoon and then just under 10 ft Mon night. Weishaar
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch through Sunday afternoon for the Western
and Central Columbia Gorge.
Flood Watch through late Sunday night for nw Oregon.
Urban and Small Stream Flood Advisory for much of NW Oregon.
Wind Advisory until 4 AM Sunday for the Willamette Valley.
High Wind Warning...
until 3 AM Sun for the North Oregon Coast
until 5 AM Sun for the Central Oregon Coast
until 5 am Sun for NW and West Central Oregon Coast Range.
WA...Flood Watch through late Sunday night for southwest Washington.
Urban and Small Stream Flood Advisory for much of SW Washington.
Wind Advisory until 4 AM Sunday for Greater Vancouver Area.
High Wind Warning...
until 11 PM this evening for South Washington Coast.
until 2 AM Sunday for Willapa Hills.
PZ...Gale Warning until 5 AM Sunday for all coastal waters.
Small Craft Advisory for Rough Columbia River Bar until 5 PM
PDT Sunday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:09 PM PDT | Areal Flood Advisory | PQR | Clackamas, Clatsop, Columbia, Lincoln, Marion, Multnomah and 4 more | 17 hr |
Nearby
Flash Flood Warnings in Oregon, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.